Utah, 2017Winter Storm and Hail in Utah, April 7 to 9, 2017
April 7 to 9, 2017 · NWS SLC · 5 events in 4 counties and zones
A strong storm system moved through Utah on April 7, 8, and 9, bringing heavy snowfall, gusty winds, and hail with associated thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved through Utah on April 7, 8, and 9, bringing heavy snowfall, gusty winds, and hail with associated thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 7, 2:53 PM MST, 5 hours 7 minutes earlier.
Area forecast discussion, Apr 7, 2:53 PM MST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
353 PM MDT Fri Apr 7 2017
.SYNOPSIS...A cold upper level trough over the eastern Pacific
will advance east across the Great Basin this weekend. This trough
will bring much colder and wet conditions during the weekend.
&&
.SHORT TERM (Through 00z Tuesday)...Afternoon MSAS MSLP analysis
places a deepening surface trough over far northwestern Utah attm,
with a strengthening baroclinic zone over NE Nevada coincident (per
H7 analysis). The aforementioned surface trough and associated
pressure falls have created a near 10mb difference in MSLP from
the UT/AZ border north across western Utah. This coupled with
strong near H7 southwesterly flow has driven widespread strong
winds across the western valleys throughout much of today. Cloud
cover has likely limited peak southerly winds some, but still have
noted many areas gusting into the 40 to low 50 mph ranges
periodically today. Expecting decent decoupling overnight limiting
the consistency of these strong winds, but periodic downbursts
may occur due to maintenance of relatively strong H7 flow. The
going wind advisory currently expires at 10 pm tonight.
The aforementioned cold front will surge east into northern Utah
this evening as an ejecting short wave (from the mean long wave
trough over the eastern Pacific) translates across southern
Idaho. Rapid downstream progression of this wave will stall the
front across the north overnight into early tomorrow morning, with
SLC roughly the southern extent of frontal progression. Strong
convergence along this boundary coupled with an upper jet shifting
overhead will provide deep lift, and strong moisture transport off
the southeastern pacific coincident should allow for moderate to
heavy precip generation across the northern Wasatch Front and
Mtns overnight. Snow levels do look to fall to about 6300 ft along
the UT/ID border by dawn Saturday, and around 7000ft in the Ogden
area mountains. Have opted to issue a Winter Weather Advisory for
the northern Wasatch Mountains beginning at 00z this eve.
This front will begin to push east through the Central Wasatch
Saturday morning, but loss of upper support will promote a
weakening surge, with a net backing of winds likely supporting
somewhat of a break or let up of precip midday...just temporarily.
Future shifts will likely need to address another net
strengthening of SW winds Saturday across far southern Utah in
the pre frontal environment...looks like a decent potential for
advisory level winds once again.
A much stronger cold front associated with the parent trough of
the series will begin to surge east across the area Saturday
afternoon, increasingly frontogenic as it progresses. Expecting
the potential for semi-organized thunderstorms along this front,
with modest instability, strong low level forcing, and jet support
aloft. Additionally, cold advection in wake of its passage is
sufficient to lower snow levels to lower valley locales across the
northern half of the area by the evening hours. Pushed timing
back regarding Winter Weather Advisories for the Central Wasatch
Mountains and Western Uinta Mountains until 18z Saturday to focus
on this front and deeply unstable/cold airmass in wake, but they
have been issued already.
The cold core of the upper trough will settle over northern Utah
Saturday night, with nice westward tilt of CAA with height as it
does so. Widespread and heavy at times snowfall will continue in
the northern mountains into Sunday morning (especially those
favored by NW flow), prior to turning more showery Sunday morning.
Valleys will likely see up to a few inches of wet snow on the
benches by Sunday morning, but minimal impacts. Not anticipating
much in the way of lake effect due to strong vertical shear and
marginal at best low level moisture, but convective squalls look
likely Saturday night into Sunday morning. Heights will begin to
build from the south Sunday.
A near zonal flow will settle into the area early next week, with
drying and stabilizing conditions expected. Temps will likely be
slow to warm in the lower valley areas of the north on Monday
however.
.LONG TERM (After 00Z Tuesday)...Similar to the model runs 24 hours
ago, the forecast starts with an upper level trough crossing through
the northern Intermountain Region late Monday. The main impact with
this system continues to be a weakening front associated with this
system. This mainly dry front is expected to stall across central
Utah. As significant warm air advection and southwesterly flow
associated with the next upper level trough approaching the Pacific
ramps up Wednesday, this front will push northwestward toward the
Utah/Idaho border. The front should clear the state by Wednesday
afternoon. The higher elevations of northern Utah could see showers
near this front through at least Wednesday.
With strong warm air advection in place into Thursday, 700mb
temperatures will warm to near 6-7C by Thursday afternoon. Given the
current trends, most of Utah will be well mixed and should realize
temperatures in the mid to upper 70s for most of the valleys...or
possibly as warm as the low 80s.
This will feel like a tease of spring through as it appears a strong
cold front will cross the state Friday, with 700mb temperatures
falling to near -7 to -9C. Global models vary quite a bit with the
speed of this system, with some members bringing this very strong
front through Friday morning with other global models closer to
Friday afternoon/evening. For now, kept temperatures fairly warm on
Friday and brought pops above climo. Definitely a system to watch as
the current models would suggest very strong winds at least
prefrontal and widespread precipitation near/behind the front.
&&
.AVIATION...The most uncertain part of the SLC terminal forecast is
the wind direction between 02Z and 10Z. The most likely scenario is
that a cold front switches winds to northwest between 03Z and 06Z,
with winds eventually switching back to south around 08-12z.
However, there is a chance the front stalls north of the terminal
and southerly winds prevail.
Rain will increase across northern Utah this evening, with a 70
percent chance of rain starting at the SLC terminal between 03Z and
10Z. Rainfall will likely lower ceilings below 7000 feet, with a
chance of MVFR conditions in the heaviest rain.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 10 PM MDT this evening for UTZ003>005-015-
016.
Winter Weather Advisory from noon Saturday to 9 AM MDT Sunday
for UTZ008-009.
Flood Watch from midnight MDT tonight through late Saturday
night for UTZ001-006-007.
Winter Weather Advisory until 9 AM MDT Sunday for UTZ007.
WY...None.
&&
Merrill/Kruse/Schoening
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Apr 7, 5:10 PM MST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
610 PM MDT Fri Apr 7 2017
UTZ001>016-019>021-517-518-WYZ021-081300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
610 PM MDT Fri Apr 7 2017
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Tonight
Strong south winds will exist ahead of a cold front across mainly
the western half of Utah through this evening.
Showers, possibly with isolated embedded thunderstorms, will
increase across northwest Utah this evening and overnight as the
cold front settles into that portion of the outlook area.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The cold front will work southeast across northern and central
Utah early Saturday. Showers will be numerous along the front,
with snow at the higher elevations. Winds will remain fairly
strong ahead of the front across southern and eastern Utah.
A second stronger cold front will enter northwest Utah late
Saturday, then sweep southeast across the remainder of the
outlook area Saturday night. Much colder temperatures will follow
the front, along with widespread precipitation. Thunderstorms may
occur along the cold front Saturday afternoon and evening which
may be accompanied by strong gusty winds. Snow levels will lower
dramatically Saturday afternoon and night, leading to heavy snow
in the northern mountains. Snow levels will also lower to the
valley floor in many locations of northern and western Utah, and
across southwest Wyoming, with accumulations possible. A cold
and unstable air mass in place will maintain snow showers across
the northern mountains through much of day Sunday.
Some of the rivers and streams across northern Utah are expected
to run high due to the combination of recent warm temperatures and
expected precipitation with the storm system. Minor flooding will
be possible along the headwaters of both the Little Bear River
and south fork of the Ogden River late Saturday afternoon through
Saturday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Event by event
2 high wind, 1 winter storm, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Winter Storm, Wasatch Mountains South of I-80
- When
- April 7, 8:00 PM MST to April 9, 1:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snowfall included 26 inches at Alta Ski Area, 18 inches at Snowbird Ski & Summer Resort, and 17 inches at Brighton Resort. Winds were also strong, particularly early in the event, with peak recorded gusts of 87 mph at the Sundance Mountain Resort Arrowhead Summit sensor, 80 mph at the Brighton Resort Brighton Crest sensor, and 77 mph at the Dreamscape Study Plot.
Hail, Davis
- When
- April 8, 2:25 PM MST to 2:42 PM MST
- Where
- Davis County, 1.48 mi NNE of Syracuse to 0.52 mi W of South Weber
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.100, -112.060
Multiple people in Davis County reported approximately quarter-sized hail.
Thunderstorm Wind, Davis
- When
- April 8, 2:46 PM MST
- Where
- Davis County, 0.45 mi SSE of South Weber
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.124, -111.916
A CWOP station in South Weber recorded a peak wind gust of 61 mph.
High Wind, Great Salt Lake Desert and Mountains
- When
- April 8, 3:30 PM MST to 4:10 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
Winds were strong behind the cold front, with peak recorded wind gusts of 59 mph at Callao in the U.S. Army Dugway Proving Ground mesonet and 58 mph at the I-80 @ mp 1 sensor.
High Wind, Southwest Utah
- When
- April 8, 4:40 PM MST to 4:45 PM MST
- Where
- Southwest Utah forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
Southwesterly winds were strong ahead of the front, with a peak recorded gust of 64 mph at the Milford Municipal Airport/Ben and Judy Briscoe Field ASOS.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Oregon, April 7, 20172 deaths · 3 injured · $75,000 · 81 kt wind · 7 events
- Debris Flows in Idaho, April 7 to 15, 2017$152,000 · 4 events
- Damaging Winds in Idaho, April 7, 2017$82,000 · 57 kt wind · 4 events
- High Wind and Strong Wind in Montana, April 7, 2017$24,000 · 50 kt wind · 4 events
- Winter Storm in Wyoming, April 7 to 9, 20176 events
- High Wind in Oregon, April 7, 201756 kt wind · 5 events
- High Wind in Washington, April 7, 201767 kt wind · 3 events
- Heavy Snow and Hail in California, April 7 to 8, 20170.75 in hail · 2 events
- High Wind in Montana, April 7, 201765 kt wind · 2 events
- High Wind in California, April 7, 201758 kt wind · 1 event
- High Wind in Virginia, April 7, 201752 kt wind · 1 event
- High Wind in Washington, April 7, 201752 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694265, 694245, 694253, 694258, 694268.